Alert archive / Kentucky / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 2, NWS Louisville, KY

March 20, 2004Russell County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Mar 20, 2004, 1:40 PM CST for Russell County, Kentucky. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 20, 2004, 1:40 PM CST (19:40 UTC)
Expired
Mar 20, 2004, 2:15 PM CST
In force
35 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

County Russell County, KY

The radar

The Louisville radar (KLVX), 131 km from the middle of the area, began a volume at 19:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.7 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2004-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2004-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 138 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1720 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
138 m²/s²
0-3 km storm-relative helicity
189 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

117 
WUUS53 KLMK 201940
SVRLMK
KYC207-202015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
137 PM CST SAT MAR 20 2004

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RUSSELL COUNTY IN SOUTH CENTRAL KENTUCKY

* UNTIL 215 PM CST

* AT 132 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER RUSSELL SPRINGS...OR ABOUT 29 MILES       
  WEST OF SOMERSET...MOVING EAST AT 45 MPH. TREES WERE REPORED BLOWN
  DOWN IN PARTS OF ADAIR COUNTY AS THE STORMS MOVED THROUGH.

THE SEVERE THUNDERSTORM WILL MOVE THROUGH JAMESTOWN...SALEM AND
SWELLTON BEFORE 200 PM CST. 

LARGE HAIL...DAMAGING WINDS...HEAVY RAIN...AND DANGEROUS LIGHTNING
ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY BUILDING UNTIL
THIS STORM HAS PASSED. STAY AWAY FROM WINDOWS AND ANY DOWNED POWER
LINES.

&

LAT...LON 3717 8506 3691 8527 3686 8510 3700 8486

$$

STUREY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 20, 1:30 PM CST, 10 minutes earlier.

Area forecast discussion, Mar 20, 1:30 PM CST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
230 PM EST SAT MAR 20 2004

SHORT TERM..TNGT THRU TUE

HGTS CONT TO FALL AHEAD OF MID LEVEL TROF APPARENT ON WV IMAGERY
DROPPING SEWD. TROF EXPECTED TO BE THRU ERN OH VLY BY 12Z SUN.
ASCTD CDFNT RACING SEWD ATTM FROM NEAR INDY TO SRN IL/SE MO. LINEAR
MCS FROM OUR SW TO NE FA DROPPING SEWD...WILL BE THRU OUR SERN FA BY
LATE AFTN. SMALL HAIL REPORTS WITH LINE AND GUSTS UP TO 40K SO FAR
AS INSTAB LOWERS INTO THE BOUNDARY LAYER. WITH THIS TREND...ISO
SVR...MAINLY WIND...POSSIBLE IN OUR SRN/SERN MOST COUNTIES BEFORE
LINE EXITS INTO TN. VIS/IR STLT IMAGERY INDCTN SECONDARY BKN LINE
DEVELOPING NEAR BNDRY FROM CNTRL IN TO SRN IL TO SE MO.

BASED ON CURRENT VIS SAT IMAGERY AND MODEL RH PROGS...SHWRS/STORMS
AND THEN CLOUDS ASCTD WITH FRONT SHUD EXIT OUR SERN MOST FA BY NLT
06Z. WE WILL STAY IN COLD NW UPR FLO WITH MSTR STARVED IMPLSES
DROPPING SEWD FOR THE REST OF THE SHORT TERM. COLD CANADIAN HI
PROGGED TO DROP SEWD THRU THE UPR MSP VLY TO THE LOWER OH VLY BY MON
NGT. AS HI EXITS TO OUR E TUE...SE/S RETURN FLO PULLS MSTR/CLDS BACK
INTO OUR AREA.

AS FOR TEMPS...WILL LOWER MON NGTS MINS SEV DEGS FROM GOING FCST PER
MOS WHICH BETER FITS WITH SURROUNDING OFFICES.

EXTENDED...(TUESDAY NIGHT THROUGH SATURDAY)

SUBSTANTIAL WARMING WILL BEGIN WEDNESDAY OVER THE LOWER OHIO VALLEY.
STRONG HIGH PRESSURE WILL BECOME ESTABLISHED OVER THE EAST COAST. AS
NORTHWEST FLOW TRANSITIONS INTO MORE OF A ZONAL FLOW...HEIGHTS WILL
RISE ACROSS THE EASTERN CONUS. AS WEAK LOW PRESSURE FORMS IN THE
CENTRAL PLAINS WEDNESDAY...PRESSURE GRADIENT WILL TIGHTEN AND BREEZY
SOUTH WINDS ARE LIKELY WEDNESDAY AFTERNOON. A WEAK UPPER LEVEL
DISTURBANCE WILL MOVE ACROSS INDIANA LATE WEDNESDAY AND THURSDAY. AS
SURFACE LOW MOVES ACROSS THE LOWER OHIO VALLEY THURSDAY
EVENING...ENOUGH MOISTURE AND INSTABILITY WILL BE PRESENT FOR A
CHANCE OF THUNDERSTORMS. WITH COLD AIR RELEGATED WELL TO THE NORTH
THROUGHOUT THIS WEEK. ABOVE AVERAGE TEMPERATURES WILL CONTINUE INTO
THE WEEKEND.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
KY...NONE.

&&

DK/DENMAN
Hazardous weather outlook, Mar 20, 3:00 AM CST, 10 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
400 AM EST SAT MAR 20 2004

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-210900-
ADAIR KY-ALLEN KY-ANDERSON KY-BARREN KY-BOURBON KY-BOYLE KY-
BRECKINRIDGE KY-BULLITT KY-BUTLER KY-CASEY KY-CLARK IN-CLARK KY-
CLINTON KY-CRAWFORD IN-CUMBERLAND KY-DUBOIS IN-EDMONSON KY-
FAYETTE KY-FLOYD IN-FRANKLIN KY-GARRARD KY-GRAYSON KY-GREEN KY-
HANCOCK KY-HARDIN KY-HARRISON IN-HARRISON KY-HART KY-HENRY KY-
JEFFERSON IN-JEFFERSON KY-JESSAMINE KY-LARUE KY-LINCOLN KY-LOGAN KY-
MADISON KY-MARION KY-MEADE KY-MERCER KY-METCALFE KY-MONROE KY-
NELSON KY-NICHOLAS KY-OHIO KY-OLDHAM KY-ORANGE IN-PERRY IN-
RUSSELL KY-SCOTT IN-SCOTT KY-SHELBY KY-SIMPSON KY-SPENCER KY-
TAYLOR KY-TRIMBLE KY-WARREN KY-WASHINGTON IN-WASHINGTON KY-
WOODFORD KY-
INCLUDING THE CITIES OF...BARDSTOWN...BOWLING GREEN...
CAMPBELLSVILLE...COLUMBIA...CORYDON...CYNTHIANA...DANVILLE...
ELIZABETHTOWN...FRANKFORT...FRANKLIN...GLASGOW...HARDINSBURG...
HARRODSBURG...JASPER...LEITCHFIELD...LEXINGTON...LOUISVILLE...
NEW ALBANY...RICHMOND...RUSSELLVILLE...SHELBYVILLE...STANFORD...
VERSAILLES...WINCHESTER
400 AM EST (300 AM CST) SAT MAR 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL INDIANA AND
PARTS OF CENTRAL KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

AN APPROACHING COLD FRONT WILL BE RESPONSIBLE FOR THUNDERSTORM
DEVELOPMENT ACROSS THE OUTLOOK AREA TODAY. SOME OF THE THUNDERSTORMS
MAY PRODUCE GUSTY WINDS AND HAIL. FOR THIS REASON THE STORM
PREDICTION CENTER HAS INDICATED THAT A SLIGHT RISK OF SEVERE
THUNDERSTORMS EXISTS ACROSS CENTRAL KENTUCKY AND SOUTH CENTRAL
INDIANA GENERALLY SOUTH OF INTERSTATE 64 AND WEST OF INTERSTATE 75.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED TODAY. SPOTTER REPORTS ARE
ALWAYS ENCOURAGED.

JA

In the hours before

Special weather statement, Mar 20, 9:28 AM CST, 4 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1028 AM EST SAT MAR 20 2004

INZ083-089-KYZ023-026-201637-
DUBOIS IN-HANCOCK KY-OHIO KY-PERRY IN-
INCLUDING THE CITY OF...JASPER
1028 AM EST (928 AM CST) SAT MAR 20 2004

A LINE OF THUNDERSTORMS WAS INDICATED ACROSS PORTIONS OF
SOUTHWESTERN INDIANA...AND WEST CENTRAL KENTUCKY. THIS LINE IS
MOVING SOUTHEAST AT 30 MPH...AND WILL MOVE ACROSS DUBOIS...PERRY...
OHIO AND HANCOCK COUNTIES BY 1040 AM CDT. EXPECT WIND GUSTS UP TO 30
MPH...AND POSSIBLE PEA SIZED HAIL WITH THIS LINE OF STORMS.

DENMAN
Special weather statement, Mar 20, 10:53 AM CST, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1153 AM EST SAT MAR 20 2004

KYZ024>028-201800-
BRECKINRIDGE KY-GRAYSON KY-HARDIN KY-MEADE KY-OHIO KY-
INCLUDING THE CITIES OF...ELIZABETHTOWN...HARDINSBURG...LEITCHFIELD
1153 AM EST (1053 AM CST) SAT MAR 20 2004

A LINE OF THUNDERSTORMS WAS OBSERVED ACROSS PORTIONS OF WEST CENTRAL
KENTUCKY. THE THUNDERSTORMS WERE MOVING SOUTHEAST AT 25 MPH. EXPECT
GUSTY WINDS UP TO 30 MPH...AND THE POSSIBILITY OF PEA SIZED HAIL OVER
OHIO...MEADE...HARDIN...BRECKINRIDGE...AND GRAYSON COUNTIES....
THROUGH 1 PM EST.

DENMAN
DENMAN
Special weather statement, Mar 20, 11:15 AM CST, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1215 PM EST SAT MAR 20 2004

KYZ024>028-201800-
BRECKINRIDGE KY-GRAYSON KY-HARDIN KY-MEADE KY-OHIO KY-
INCLUDING THE CITIES OF...ELIZABETHTOWN...HARDINSBURG...LEITCHFIELD
1153 AM EST (1053 AM CST) SAT MAR 20 2004

A LINE OF THUNDERSTORMS WAS OBSERVED ACROSS PORTIONS OF WEST CENTRAL
KENTUCKY. THE THUNDERSTORMS WERE MOVING SOUTHEAST AT 25 MPH. EXPECT
GUSTY WINDS UP TO 30 MPH...AND THE POSSIBILITY OF PEA SIZED HAIL OVER
OHIO...MEADE...HARDIN...BRECKINRIDGE...AND GRAYSON COUNTIES....
THROUGH 1 PM EST.

DENMAN
Special weather statement, Mar 20, 11:48 AM CST, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1248 PM EST SAT MAR 20 2004

KYZ027-028-061>063-201900-
BUTLER KY-EDMONSON KY-GRAYSON KY-HARDIN KY-HART KY-
INCLUDING THE CITIES OF...ELIZABETHTOWN...LEITCHFIELD
1248 PM EST (1148 AM CST) SAT MAR 20 2004

A LINE OF STRONG THUNDERSTORMS WAS OBSERVED ACROSS PORTIONS OF WEST
CENTRAL KENTUCKY. THESE THUNDERSTORMS ARE MOVING SOUTHEAST AT 25
MPH AND WILL CROSS HARDIN...GRAYSON...BUTLER...EDMONSON...AND HART
COUNTIES THROUGH 2 PM EST. EXPECT GUSTY WINDS UP TO 30 MPH...AND THE
POSSIBILITY OF PEA SIZED HAIL.

JSD
Special weather statement, Mar 20, 1:00 PM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
200 PM EST SAT MAR 20 2004

KYZ046-053-054-062>065-070>074-076-202030-
ALLEN KY-BARREN KY-EDMONSON KY-GREEN KY-HART KY-LARUE KY-LOGAN KY-
MARION KY-METCALFE KY-SIMPSON KY-TAYLOR KY-WARREN KY-WASHINGTON KY-
INCLUDING THE CITIES OF...BOWLING GREEN...CAMPBELLSVILLE...
FRANKLIN...GLASGOW...RUSSELLVILLE
200 PM EST (100 PM CST) SAT MAR 20 2004

A LINE OF STRONG THUNDERSTORMS EXTENDING ROUGHLY FROM LEBANON TO
RUSSELLVILLE...WILL MOVE TO NEAR A DANVILLE TO SCOTTSVILLE LINE
BY 330 PM EDT. THESE STORMS WILL IMPACT THE COUNTIES OF LOGAN...
SIMPSON...ALLEN...WARREN...BARREN...HART...METCALFE...GREEN...
TAYLOR...MARION AND BOYLE.

BRIEF TORRENTIAL RAIN...SMALL HAIL...WIND GUSTS TO AROUND 40
MPH AND FREQUENT LIGHTNING STRIKES ARE LIKELY WITH THE STORMS.

AS THE STORMS APPROACH...MOVE TO A PLACE OF SAFETY.

STUREY
Special weather statement, Mar 20, 1:05 PM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
205 PM EST SAT MAR 20 2004

KYZ055-066-067-075-077-078-081-082-202100-
ADAIR KY-BOYLE KY-CASEY KY-CLINTON KY-CUMBERLAND KY-LINCOLN KY-
MONROE KY-RUSSELL KY-
INCLUDING THE CITIES OF...COLUMBIA...DANVILLE...STANFORD
205 PM EST (105 PM CST) SAT MAR 20 2004

A LINE OF STRONG THUNDERSTORMS WILL MOVE FROM LIBERTY THROUGH
COLUMBIA TO BURKESVILLE AND ALBANY BY 400 PM EST. THE COUNTIES
IMPACTED INCLUDE CASEY...LINCOLN...ADAIR...RUSSELL...MONROE...
CUMBERLAND AND CLINTON.

SMALL HAIL...BRIEF TORRENTIAL RAIN...WIND GUSTS TO 40 OR 50 MPH
AND FREQUENT LIGHTNING STRIKES CAN BE EXPECTED.

BE PREPARED TO MOVE TO A PLACE OF SAFETY AS THE STORMS APPROACH.

STUREY

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 20, 1:24 PM CSTSevere Thunderstorm WarningLMKAdair21 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.